Helsetilsynet

Adverse events related to the use of medication represent a widespread problem. The Norwegian Board of Health Supervision receives reports about such events. These reports account for about 27 per cent of all reports of adverse events. Hospitals report about 10 deaths per year related to errors in administration of medication.

Errors related to administering medication can have a number of causes. These causes are often related to confusing different medication. There is often a long chain from when a doctor prescribes medication to when the patient receives it. In this chain, information is transferred through different channels and between different people, giving many opportunities for errors to occur:

  • The nurse can misunderstand a verbal message
  • Members of staff can be unfamiliar with certain types of medication, for example, medication that is not often used, or that is new
  • Two types of medication can be confused because of similar packets or similar names, for example Sorbangil and Sobril
  • Errors can be made in calculating the dose (often 10 times too high a dose because of errors with decimal points)
  • Medication can be administered by the wrong route, for example intravenous instead of orally
  • Patients can be mixed up because they have similar names or because they swap beds
  • Errors can be made when instructions about medication are transferred from one document to another
  • Health care personnel from other countries may be unfamiliar with the Norwegian name of medication and the dose or concentration.

Below we present some examples from supervision cases dealt with by the Norwegian Board of Health Supervision.

Because we know that there is a high risk for adverse events occurring when medication is administered, different types of controls have been established in order to minimize the risks. Some of these controls are described in the regulations 1, and other controls are established through local procedures (double controls in certain situations).

There is cause for concern because of the endless number of local procedures that exist, and the many forms that are used, as this increases the risk that misunderstandings can occur. This also creates problems for health care personnel who change their place of work, and problems when many temporary staff are employed.

In some health institutions electronic packing and dispensing of medicinal products from pharmacies has been introduced, with electronic identification (bar codes) to ensure that the correct medication is given to the right patient. These systems have helped to improved safety, but are not one hundred per cent safe.

Other measures to improve safety include clear marking of syringes, colour-coding, and the use of different connections and syringes for intravenous, oral and spinal/epidural administration. But in the end, it is important to be aware of the fact that the nurse at the bedside has no more controls to rely on, and he or she must be aware of the potential causes of adverse events.

“The challenges must also be reflected in the training given to health care personnel during their education, in staff training programmes in institutions, and in routines for teamwork between health care personnel and between departments.”  

Event:   

Incorrect route of administration

On her first night duty in the children’s department a newly-appointed nurse administered Captopril and Sildenafil medicine (medication for heart disease and high blood pressure) intravenously via a central venous catheter (CVC), instead of via a nasogastric tube.

The nurse and her contact nurse drew up two syringes and signed that the medication and dose were correct in accordance with the written prescription. The syringes were not marked with the medication or the route of administration.

The contact nurse was called to another patient. In the meantime, the nurse went in to the patient, who was rather restless. After feeding and attending to the patient, the nurse administered the medication via the central venous catheter, instead of via the nasogastric tube.

Reasons for the event:
  • Normal sterile syringes were used for drawing up medication to be administered orally/enterally

  • The syringes were not adequately marked

  • The CVC and the nasogastric tube were not adequately marked

  • The nurse was probably distracted because the child was restless and had to be attended to before the medication was administered.

Incorrect dose

Methotrexate is a very potent and toxic cytotoxin that is used in the treatment of cancer.
It is also used to treat some patients who have serious arthritis.
For the latter purpose, the dose is given once a week.
This is a very unusual dose for tablets. Several cases have been reported when
Methotrexate has been administered daily over a long period of time, often with
very serious consequences for the patient.
For example, the prescription may have been written: “Methotrexate x 1”.
This has been interpreted as meaning daily instead of weekly. In other cases,
instructions that the dose should be given on a specified day of the week
have not been seen.

Errors when transferring the prescription from:

  • the specialist to the general practitioner
  • the general practitioner to the hospital
  • the admission papers to the patient’s medical record
  • the patient’s medical record to the patient’s medication record
  • the old medication record to the new medication record.


Errors caused because health care personnel from other countries are unfamiliar with the Norwegian names of medication and the concentrations

A German anaesthetist asked a nurse to prepare
Pentothal (a general anaesthetic). 2500 mg powder was dissolved in 20 ml saline.
The anaesthetist administered 15 ml of the solution, believing that it contained 500 mg
Pentothal, as was usual in Germany.


  • Lack of attention to differences in different countries
  • Inadequate teamwork
  • Inadequate marking of syringes

 1  REG 2001-12-18 No. 1576. Regulations relating to supply of medicinal products etc. to hospitals and other health institutions